Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Bismarck, ND

September 5, 2000McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 8:54 PM CDT for McLean County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 5, 2000, 8:54 PM CDT (01:54 UTC)
Expired
Sep 5, 2000, 9:45 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McLean County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 9:02 PM CDTHail 1.25Underwood, ND
Sep 5, 9:05 PM CDTHail 0.75Underwood, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 060155
SVRBIS
NDC055-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF UNDERWOOD...OR ABOUT 45
  MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNDERWOOD AT 905 PM
  TURTLE LAKE AT 915 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4746 10141 4728 10122 4734 10069 4784 10082

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:15 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT TUE SEP 5 2000

MAIN PROB WL BE THE CHANCE OF SVR WX TNGT...FAIRLY STRONG LO LVL
JET ADVECTING MSTR NWD INTO THE REGION THS AFTN..WITH DEW PTS
INTO THE 60S. SHORT WAVE TROF FM SASK INTO NEVADA MOVING ENE
TOWARDS THE NRN PLAINS..COUPLED WITH SFC LO OVR NE WY AND TROF
EXTENDING NNE INTO SRN SASK..LI'S -4 TO -6 AND CAPES OF 1200 TO
1600 J/KG MAY BE ENOUGH TO BREAK CAP AND THREAT TSRA LATER
TONIGHT..HOWEVER BEST DYNAMICS APPEARS ACROSS THE NORTH AND
ALONG AND NORTH OF THE BORDER. UNSETTLED WX WILL BE FOCUS
THROUGH THE EARLY PERIODS WITH A BREAK IN THE ACTIVITY ON THURS
AS HI PRESS ADVECTS OVER THE REGION.

TeHE EXTENDED BRINGS ANOTHER SHORT WAVE SYS ACROSS THE REGION
THURS NIGHT AND FRIDAY AND AGAIN SUNDAY.

.BIS...NONE
RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:03 PM CDTSevere Thunderstorm WarningBISAdams57 min
Sep 5, 7:54 PM CDTSevere Thunderstorm WarningBISMorton36 min
Sep 5, 10:48 PM CDTSevere Thunderstorm WarningBISMorton27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.